On the Blumberg–Mandell Künneth theorem for \(\mathrm {TP}\)


We give a new proof of the recent Künneth theorem for periodic topological cyclic homology of smooth and proper dg categories over perfect fields of characteristic \(p>0\) due to Blumberg and Mandell. Our result is slightly stronger and implies a finiteness theorem for topological cyclic homology of such categories.

This is a preview of subscription content, access via your institution.


  1. 1.

    Ayala, D., Mazel-Gee, A., Rozenblyum, N.: The geometry of the cyclotomic trace. arXiv eprints, (2017) https://arxiv.org/abs/1710.06409

  2. 2.

    Blumberg, A.J., Gepner, D., Tabuada, G.: A universal characterization of higher algebraic \(K\)-theory. Geom. Topol. 17(2), 733–838 (2013)

    MathSciNet  Article  Google Scholar 

  3. 3.

    Blumberg, A.J., Gepner, D., Tabuada, G.: Uniqueness of the multiplicative cyclotomic trace. Adv. Math. 260, 191–232 (2014)

    MathSciNet  Article  Google Scholar 

  4. 4.

    Blumberg, A., Mandell, M.: The strong Künneth theorem for topological periodic cyclic homology. (2017) http://arxiv.org/abs/1706.06846

  5. 5.

    Bhatt, B., Matthew, M., Scholze, P.: Integral \(p\)-adic Hodge theory and topological Hochschild homology. (2018) https://arxiv.org/abs/1802.03261

  6. 6.

    Dwyer, W.G., Greenlees, J.P.C.: Complete modules and torsion modules. Am. J. Math. 124(1), 199–220 (2002)

    MathSciNet  Article  Google Scholar 

  7. 7.

    Geisser, T., Hesselholt, L.: Topological cyclic homology of schemes. In: Algebraic \(K\)-theory (Seattle, WA, 1997), Proceedings of symposia in pure mathematics, vol. 67, pp. 41–87. American Mathematical Society, Providence (1999)

  8. 8.

    Gros, M., Suwa, N.: La conjecture de Gersten pour les faisceaux de Hodge–Witt logarithmique. Duke Math. J. 57(2), 615–628 (1988)

    MathSciNet  Article  Google Scholar 

  9. 9.

    Goto, S., Yamagishi, K.: Finite generation of Noetherian graded rings. Proc. Am. Math. Soc. 89(1), 41–44 (1983)

    MathSciNet  Article  Google Scholar 

  10. 10.

    Hesselholt, L.: On the \(p\)-typical curves in Quillen’s \(K\)-theory. Acta Math. 177(1), 1–53 (1996)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Hesselholt, L.: Topological hochschild homology and the Hasse–Weil zeta function. In: Alpine algebraic and applied topology (Saas Almagell, Switzerland, 2016), Contemporary Mathematics—American Mathematical Society, Providence (2016)

  12. 12.

    Hesselholt, L., Madsen, I.: On the \(K\)-theory of finite algebras over Witt vectors of perfect fields. Topology 36(1), 29–101 (1997)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Hopkins, M.J., Mahowald, M., Sadofsky, H.: Constructions of elements in Picard groups. In: Topology and representation theory (Evanston, IL, 1992), Contemporary Mathematics, vol. 158 , pp. 89–126. American Mathematical Society, Providence (1994)

  14. 14.

    Illusie, L.: Complexe de de Rham–Witt et cohomologie cristalline. Ann. Sci. École Norm. Sup. (4) 12(4), 501–661 (1979)

    MathSciNet  Article  Google Scholar 

  15. 15.

    Illusie, L., Raynaud, M.: Les suites spectrales associées au complexe de de Rham–Witt. Inst. Hautes Études Sci. Publ. Math. 57, 73–212 (1983)

    Article  Google Scholar 

  16. 16.

    Jannsen, U.: Motives, numerical equivalence, and semi-simplicity. Invent. Math. 107(3), 447–452 (1992)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Lurie, J.: Derived algebraic geometry XII: Proper morphisms, completions, and the Grothendieck existence theorem. 2011. http://www.math.harvard.edu/~lurie/papers/DAG-XII.pdf (2011)

  18. 18.

    Lurie, J.: Higher algebra. http://www.math.harvard.edu/~lurie/papers/HA.pdf (2017)

  19. 19.

    Matijevic, J.: Three local conditions on a graded ring. Trans. Am. Math. Soc. 205, 275–284 (1975)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Mathew, A., Naumann, N., Noel, J.: Nilpotence and descent in equivariant stable homotopy theory. Adv. Math. 305, 994–1084 (2017)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Nikolaus, T., Scholze, P.: On topological cyclic homology. (2017) http://arxiv.org/abs/1707.01799

  22. 22.

    Năstăsescu, C., van Oystaeyen, F.: Graded ring theory. North-Holland Publishing Co., Amsterdam (1982)

    MATH  Google Scholar 

  23. 23.

    Quillen, D.: On the cohomology and \(K\)-theory of the general linear groups over a finite field. Ann. Math. 2(96), 552–586 (1972)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Scholze, P.: Canonical \(q\)-deformations in arithmetic geometry. Ann. Fac. Sci. Toulouse Math. 26(5), 1163–1192 (2017)

    MathSciNet  Article  Google Scholar 

  25. 25.

    Schwede, S., Shipley, B.: Stable model categories are categories of modules. Topology 42(1), 103–153 (2003)

    MathSciNet  Article  Google Scholar 

  26. 26.

    Tabuada, G.: Noncommutative motives in positive characteristic and their applications. (2017) http://arxiv.org/abs/1707.04248

  27. 27.

    Toën, B.: Derived Azumaya algebras and generators for twisted derived categories. Invent. Math. 189(3), 581–652 (2012)

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Benjamin Antieau.

Additional information

Benjamin Antieau was supported by NSF Grant DMS-1552766. Akhil Mathew was supported by a Clay Research Fellowship.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Antieau, B., Mathew, A. & Nikolaus, T. On the Blumberg–Mandell Künneth theorem for \(\mathrm {TP}\). Sel. Math. New Ser. 24, 4555–4576 (2018). https://doi.org/10.1007/s00029-018-0427-x

Download citation


  • Künneth theorems
  • The Tate construction
  • Topological Hochschild homology
  • Periodic topological cyclic homology

Mathematics Subject Classification

  • 14F30
  • 16E40
  • 19D55